All Title Author
Keywords Abstract


Multiple Periodic Solutions of a Nonautonomous Plant-Hare Model

DOI: 10.1155/2014/130856

Full-Text   Cite this paper   Add to My Lib

Abstract:

Based on Mawhin's coincidence degree theory, sufficient conditions are obtained for the existence of at least two positive periodic solutions for a plant-hare model with toxin-determined functional response (nonmonotone). Some new technique is used in this paper, because standard arguments in the literature are not applicable. 1. Introduction In the past few decades, the classical predator-prey model has been well studied. Such classical predator-prey model has, however, been questioned by several biologists (e.g., see [1, 2]). Based on experimental data, Holling [3] has proposed several types of monotone functional responses for these and other models. However, this will not be appropriate if we explore the impact of plant toxicity on the dynamics of plant-hare interactions [4]. Recently, Gao and Xia [5] considered a nonautonomous plant-hare dynamical system with a toxin-determined functional response given by where Here, denotes the density of plant at time , denotes the herbivore biomass at time , is the plant intrinsic growth rate at time , is the per capita rate of herbivore death unrelated to plant toxicity at time , is the conversion rate at time , is the encounter rate per unit plant, is the fraction of food items encountered that the herbivore ingests, is the carrying capacity of plant, measures the toxicity level, and is the time for handing one unit of plant. The functions , , and are continuous, positive, and periodic with period , and , , , , and are positive real constants. For any continuous -periodic function , we let The topological degree of a mapping has long been known to be a useful tool for establishing the existence of fixed points of nonlinear mappings. In particular, a powerful tool to study the existence of periodic solution of nonlinear differential equations is the coincidence degree theory (see [6]). Many papers study the existence of periodic solutions of biological systems by employing the topological degree theory; see, for example, [7–12] and references cited therein. However, most of them investigated the classical predator-prey model or the models with Holling functional responses; see [7–10]. There is no paper studying the functional responses in model (1) except for [5]. Gao and Xia [5] have obtained some sufficient conditions for the existence of at least one positive periodic solution for the system (1). Unlike the traditional Holling Type II functional response, systems with nonmonotone functional responses are capable of supporting multiple interior equilibria and bistable attractors. Thus, for nonautonomous

References

[1]  Y. Kuang, Delay Differential Equations with Applications in Population Dynamics, vol. 191, Academic Press, Boston, Mass, USA, 1993.
[2]  H. I. Freedman, Deterministic Mathematical Models in Population Ecology, Marcel Dekker, New York, NY, USA, 1980.
[3]  C. S. Holling, “The functional response of predator to prey density and its role in mimicry and population regulation,” Memoirs of the Entomological Society of Canada, vol. 45, pp. 1–60, 1965.
[4]  R. S. Liu, Z. L. Feng, H. Zhu, and D. L. de Angelis, “Bifurcation analysis of a plant-herbivore model with toxin-determined functional response,” Journal of Differential Equations, vol. 245, no. 2, pp. 442–467, 2008.
[5]  Y.-F. Gao and Y.-H. Xia, “Periodic solutions of a nonautonomous plant-hare model,” Journal of Zhejiang University, vol. 39, no. 5, pp. 507–511, 2012.
[6]  R. E. Gains and J. L. Mawhin, Coincidence Degree and Nonlinear Differential Equations, Springer, Berlin, Germany, 1977.
[7]  Z. Q. Zhang, Z. Hou, and L. Wang, “Multiplicity of positive periodic solutions to a generalized delayed predator-prey system with stocking,” Nonlinear Analysis. Theory, Methods & Applications, vol. 68, no. 9, pp. 2608–2622, 2008.
[8]  Y. H. Xia, J. Cao, and S. S. Cheng, “Multiple periodic solutions of a delayed stage-structured predator-prey model with nonmonotone functional responses,” Applied Mathematical Modelling, vol. 31, pp. 1947–1959, 2007.
[9]  F. Y. Wei, “Existence of multiple positive periodic solutions to a periodic predator-prey system with harvesting terms and Holling III type functional response,” Communications in Nonlinear Science and Numerical Simulation, vol. 16, no. 4, pp. 2130–2138, 2011.
[10]  Q. Wang, B. X. Dai, and Y. Chen, “Multiple periodic solutions of an impulsive predator-prey model with Holling-type IV functional response,” Mathematical and Computer Modelling, vol. 49, no. 9-10, pp. 1829–1836, 2009.
[11]  N. H. Zhao, Y. Xia, W. Liu, P. Wong, and R. T. Wang, “Existence of almost periodic solutions of a nonlinear system,” The Journal of Applied Analysis and Computation, vol. 3, pp. 301–306, 2013.
[12]  T. Zhang, J. Liu, and Z. Teng, “Existence of positive periodic solutions of an SEIR model with periodic coefficients,” Applications of Mathematics, vol. 57, no. 6, pp. 601–616, 2012.

Full-Text

comments powered by Disqus